Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 68, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 17, 2020, 9:25 PM CDT for Dickey County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2020, 9:25 PM CDT (02:25 UTC)
- Expired
- Jun 17, 2020, 10:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 69 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 5:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2164 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614 WUUS53 KBIS 180225 SVRBIS NDC021-180315- /O.NEW.KBIS.SV.W.0068.200618T0225Z-200618T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Bismarck ND 925 PM CDT Wed Jun 17 2020 The National Weather Service in Bismarck has issued a * Severe Thunderstorm Warning for... Southeastern Dickey County in southeastern North Dakota... * Until 1015 PM CDT. * At 924 PM CDT, a severe thunderstorm was located near Hecla, or 16 miles south of Oakes, moving northeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Ludden around 935 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4594 9824 4622 9812 4618 9801 4593 9801 TIME...MOT...LOC 0224Z 211DEG 24KT 4590 9808 HAIL...<.75IN WIND...60MPH $$ CJS
3 follow-up statements
358 WWUS53 KBIS 180238 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 938 PM CDT Wed Jun 17 2020 NDC021-180315- /O.CON.KBIS.SV.W.0068.000000T0000Z-200618T0315Z/ Dickey ND- 938 PM CDT Wed Jun 17 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR SOUTHEASTERN DICKEY COUNTY... At 937 PM CDT, a severe thunderstorm was located 5 miles east of Ludden, or 11 miles south of Oakes, moving northeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will remain over mainly rural areas of southeastern Dickey County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4594 9824 4622 9812 4618 9801 4593 9801 TIME...MOT...LOC 0237Z 208DEG 24KT 4598 9803 HAIL...<.75IN WIND...60MPH $$ CJS
163 WWUS53 KBIS 180256 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 956 PM CDT Wed Jun 17 2020 NDC021-180315- /O.CON.KBIS.SV.W.0068.000000T0000Z-200618T0315Z/ Dickey ND- 956 PM CDT Wed Jun 17 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR SOUTHEASTERN DICKEY COUNTY... At 955 PM CDT, a severe thunderstorm was located near Ludden, or 9 miles south of Oakes, moving north at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Ludden. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4594 9824 4622 9812 4618 9801 4593 9801 TIME...MOT...LOC 0255Z 200DEG 14KT 4600 9806 HAIL...<.75IN WIND...60MPH $$ CJS
253
WWUS53 KBIS 180314
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1014 PM CDT Wed Jun 17 2020
NDC021-180323-
/O.EXP.KBIS.SV.W.0068.000000T0000Z-200618T0315Z/
Dickey ND-
1014 PM CDT Wed Jun 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKEY COUNTY
WILL EXPIRE AT 1015 PM CDT...
The storm which prompted the warning has weakened below severe
limits.
A Severe Thunderstorm Watch remains in effect until midnight CDT
for southeastern North Dakota.
LAT...LON 4594 9824 4622 9812 4618 9801 4593 9801
TIME...MOT...LOC 0313Z 211DEG 24KT 4609 9798
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 8:48 PM CDT, 37 minutes earlier.
Area forecast discussion, Jun 17, 8:48 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 848 PM CDT Wed Jun 17 2020 .UPDATE... Issued at 817 PM CDT Wed Jun 17 2020 The surface trough and associated low pressure system across eastern North Dakota has moved slowly east. The line of convection now looks like it will remain east of most if the Jame River Valley. So we will cancel most of the severe thunderstorm watch except for Dickey and Lamoure counties. A thunderstorm or two could clip the far eastern portion of these counties this evening. Otherwise, most of west and central North Dakota was mostly clear, while the showers across Montana were slower than forecast to move east into western North Dakota. The mid level water vapor loops show a circulation across southwest Wyoming that will move northeast tonight. This feature, in the relatively fast southwest flow aloft will bring some mid level vertical motion across central South Dakota this evening, which will move northeast into North Dakota later tonight. We expect further showers and thunderstorms to develop and move north into south central North Dakota late tonight, This is not expected to be severe, but may spread showers and a few thunderstorms into the south. So we cleared the precip over much of the west and central this evening, then brought chances back in later tonight, mainly south central, east of Bismarck. UPDATE Issued at 521 PM CDT Wed Jun 17 2020 This update for Severe Thunderstorm watch 282 until 11 pm CDT. && .SHORT TERM...(This evening through Thursday) Issued at 249 PM CDT Wed Jun 17 2020 Severe thunderstorm potential in parts of south central ND into the James River valley is our focus through this evening. As of 19 UTC, a nearly stationary frontal zone extends from near Linton to Carrington. Elevated convection continues near and to the cool side of the boundary, with low-level theta-e advection ongoing in the moist sector where surface dewpoints have risen into the middle and upper 60s F. Steep midlevel lapse rates are contributing to moderate to strong instability with MLCAPE from 2000-3000 J/kg, and model simulations and RAP objective analysis data suggests MLCIN is quickly becoming minimized with boundary layer heating and moistening. Forecast soundings are strongly in agreement that a warm nose near 700 mb will persist until close to 00 UTC, which along with initially weak confluence along the stationary boundary casts some doubt on the timing of surface- based convective initiation. In contrast, low-level water vapor imagery has been showing a subtle midlevel impulse embedded in southwest flow aloft that is approaching central SD, and recent visible satellite imagery reveals subtle cirrus associated with this impulse near Phillip, SD, as of 1930 UTC. Extrapolation of this feature and in particular its associated cirrus -- which likely reflects ascent and cooling aloft required for convective initiation -- has it reaching the frontal zone in south central ND between 2130 and 2230 UTC. Shallow cumulus near the deeper moist layer near the frontal zone and the elevated convection in its vicinity are contributing to notable differential heating and the augmentation of the low-level ascent and the approach of the aforementioned impulse aloft is increasing our confidence in the initiation of surface-based thunderstorms initially near an axis from Linton and Napoleon toward Carrington around 22 UTC. Some uncertainty remains in the timing of convective initiation given the lingering warm nose aloft in forecast soundings and a disparate set of solutions from CAMs, including the HRRR, which has held off initiation until closer to 00 UTC and mainly east of our forecast area. However, that's a known bias of the HRRR, and our confidence in the timing and evolution is increasing as the previously-mentioned observational trends come in focus. Once storms develop, they will be propagating in an environment characterized by effective shear on the order of 30-40 kt, which supports both organized multicells and potential supercells with the magnitude of instability present. Given a modest orthogonal component of deep-layer shear vectors to the frontal zone, some initially-discrete supercell modes are possible, though weaker high-level flow and right-moving supercell motion vectors from ~230 degrees -- closer to the orientation of the boundary -- do suggest messy modes could evolve in time. Still, the CAPE-shear setting and steep lapse rates continue to support advertising hail up to golf ball size, further advocated by analysis of SPC SARS output. Some explicit sounding analog matches do show potential for larger hailstone sizes given the large instability and high inflow-layer theta-e, but the potential for messy modes means we are not advertising that at this juncture. We will also continue to message damaging wind gusts up to 70 mph. There is a non-zero tornado risk given 0-1-km SRH increasing to between 100 and 150 m2/s2 in the James River valley by early evening, but we have refrained from explicitly mentioning that at this time with- out stronger deep-layer shear and marginally-favorable MLLCL heights, along with potential for messy storm modes. Based on HREF-SREF blended severe-storm timing guidance, we feel that the risk of severe thunderstorms will subside by 06 UTC. Otherwise, the larger middle- and upper-level trough is forecast to lift northeast into southern Canada by Thursday as it evolves into a slow-moving low aloft. A jet core and embedded shortwave trough rotating around that feature could bring another round of showers and a few thunderstorms to south central areas overnight and early Thursday morning. Ultimately, this evolution will also drive another cold frontal zone eastward by Thursday and that is forecast to lead to a breezy day. We weighted the forecast toward the higher, MOS-based wind guidance on Thursday. A cyclonic flow regime could yield low-topped convection, but we relegated PoPs mainly to southwestern ND where forecast soundings suggest less influence from a midlevel subsidence inversion than elsewhere during the day. .LONG TERM...(Thursday night through Wednesday) Issued at 249 PM CDT Wed Jun 17 2020 We will be in a seasonable, albeit slightly cooler pattern on the whole through the long term, with a few chances of showers and thunderstorms, mainly this weekend. On Thursday night, the 12 UTC model suite is consistent showing a strong surface high moving through the Northern High Plains, with light winds and a subsidence regime supportive of lows likely in the 35 to 40 F range in parts of southwestern ND. We will need to consider the potential for frost in this setup. Thereafter, the upper-level low in southern Canada will slowly be shifting eastward amid synoptic-scale blocking. The cyclonic flow on the southern flank of the low and potential impulses embedded in it will bring some chance of showers and storms this weekend, with a slow drying trend early next week. The 12 UTC ECMWF and GFS suggest a non-zero risk of stronger storms Saturday, though the 00 UTC GEFS-based CIPS analog severe probabilities suggest relatively low confidence in that. The overall flow may become less cyclonic by early next week, leading to lower precipitation probabilities in ensemble guidance. Highs through the period will generally be in the 70s to lower 80s F. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 817 PM CDT Wed Jun 17 2020 Hazards to aviation tonight include thunderstorms across south central North Dakota. Also MVFR conditions are expected to develop across the western and northern North Dakota late tonight and Thursday associated with a cold front. At 8 PM CDT, the cold front extended across southern Canada. The front will move southeast and bring some MVFR ceilings into the region late tonight and Thursday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...CJS LONG TERM...CJS AVIATION...WAA
Hazardous weather outlook, Jun 17, 8:51 PM CDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 851 PM CDT Wed Jun 17 2020 NDZ001>005-009>013-017>023-025-031>037-040>047-050-190200- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- McIntosh- 851 PM CDT Wed Jun 17 2020 /751 PM MDT Wed Jun 17 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms Tonight. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ048-051-190200- La Moure-Dickey- 851 PM CDT Wed Jun 17 2020 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight Scattered thunderstorms are forecast tonight. Some storms could be severe in the far southern James River Valley, with wind gusts up to 70 mph and hail up to golf ball size possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send severe weather reports to law enforcement, NWS Bismarck social media, or directly to NWS Bismarck by calling 701-250-4224.
In the hours before
Special weather statement, Jun 17, 5:52 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Bismarck ND
552 PM CDT Wed Jun 17 2020
NDZ037-048-172315-
La Moure ND-Stutsman ND-
552 PM CDT Wed Jun 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAMOURE AND
SOUTHEASTERN STUTSMAN COUNTIES UNTIL 615 PM CDT...
At 552 PM CDT, a strong thunderstorm was located near Dickey, or 12
miles northeast of Edgeley, moving north at 40 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Marion, Adrian and Dickey.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.
LAT...LON 4641 9843 4644 9864 4669 9856 4667 9844
4663 9844 4663 9824
TIME...MOT...LOC 2252Z 198DEG 34KT 4647 9851
ABELINGSpecial weather statement, Jun 17, 7:42 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Bismarck ND
742 PM CDT Wed Jun 17 2020
NDZ051-180115-
Dickey ND-
742 PM CDT Wed Jun 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKEY COUNTY UNTIL
815 PM CDT...
At 742 PM CDT, a strong thunderstorm was located near Oakes, moving
northeast at 40 mph.
Half inch hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Oakes, Ludden and Glover.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.
LAT...LON 4598 9810 4607 9832 4628 9817 4628 9801
4624 9800 4607 9801
TIME...MOT...LOC 0042Z 213DEG 34KT 4609 9815
CJSSpecial weather statement, Jun 17, 8:54 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Bismarck ND
854 PM CDT Wed Jun 17 2020
NDZ051-180230-
Dickey ND-
854 PM CDT Wed Jun 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DICKEY COUNTY UNTIL 930
PM CDT...
At 854 PM CDT, a strong thunderstorm was located 5 miles northeast of
Hecla, or 14 miles south of Oakes, moving northeast at 45 mph.
Wind gusts to 55 mph are expected with this storm.
Locations impacted include...
Oakes and Ludden.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.
LAT...LON 4594 9824 4628 9803 4628 9801 4624 9800
4594 9801
TIME...MOT...LOC 0154Z 208DEG 39KT 4594 9807
CJSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:42 PM CDT | Special Weather Statement | BIS | Dickey | 33 min |
| Jun 17, 8:54 PM CDT | Special Weather Statement | BIS | Dickey | 36 min |
| Jun 17, 10:10 PM CDT | Special Weather Statement | BIS | Dickey | 50 min |
| Jun 17, 10:56 PM CDT | Special Weather Statement | BIS | Dickey | 64 min |
| Jun 18, 12:52 AM CDT | Areal Flood Advisory | BIS | Dickey | 5 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.